Studies have shown that people who take anti-inflammatory painkillers have a small but significant increase in the risk of developing a heart attack or stroke . Although it can occur in anybody, the risk is mainly in people already known to have cardiovascular problems such as angina or peripheral arterial disease , and in the elderly. Perhaps the highest risk is in people who have previously had a heart attack. For example, one research study looked at people who had previously had a heart attack. The results showed a marked increase in the rate of a second heart attack in people who were taking an anti-inflammatory compared to those who were not.
A variety of allergic or allergic-like NSAID hypersensitivity reactions follow the ingestion of NSAIDs. These hypersensitivity reactions differ from the other adverse reactions listed here which are toxicity reactions, . unwanted reactions that result from the pharmacological action of a drug, are dose-related, and can occur in any treated individual; hypersensitivity reactions are idiosyncratic reactions to a drug.  Some NSAID hypersensitivity reactions are truly allergic in origin: 1) repetitive IgE -mediated urticarial skin eruptions, angioedema , and anaphylaxis following immediately to hours after ingesting one structural type of NSAID but not after ingesting structurally unrelated NSAIDs; and 2) Comparatively mild to moderately severe T cell -mediated delayed onset (usually more than 24 hour), skin reactions such as maculopapular rash , fixed drug eruptions , photosensitivity reactions , delayed urticaria , and contact dermatitis ; or 3) far more severe and potentially life-threatening t-cell-mediated delayed systemic reactions such as the DRESS syndrome , acute generalized exanthematous pustulosis , the Stevens–Johnson syndrome , and toxic epidermal necrolysis . Other NSAID hypersensitivity reactions are allergy-like symptoms but do not involve true allergic mechanisms; rather, they appear due to the ability of NSAIDs to alter the metabolism of arachidonic acid in favor of forming metabolites that promote allergic symptoms. Afflicted individuals may be abnormally sensitive to these provocative metabolites or overproduce them and typically are susceptible to a wide range of structurally dissimilar NSAIDs, particularly those that inhibit COX1. Symptoms, which develop immediately to hours after ingesting any of various NSAIDs that inhibit COX-1, are: 1) exacerbations of asthmatic and rhinitis (see aspirin-induced asthma ) symptoms in individuals with a history of asthma or rhinitis and 2) exacerbation or first-time development of wheals or angioedema in individuals with or without a history of chronic urticarial lesions or angioedema.